Alert archive / California / Frost Advisories in 2024
Frost Advisory 13, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this frost advisory at Feb 25, 2024, 11:45 PM PST for Marin County, Napa County, Sonoma County, California. It took effect at Feb 27, 2024, 2:00 AM PST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2024, 11:45 PM PST (07:45 UTC)
- In effect from
- Feb 27, 2024, 2:00 AM PST
- Expired
- Feb 27, 2024, 9:00 AM PST
- In force
- 7 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Marin County, CA, Napa County, CA, Sonoma County, CA
The radar
The Sacramento radar (KDAX), 88 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 7.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
478 WWUS76 KMTR 260745 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 1145 PM PST Sun Feb 25 2024 CAZ503-504-506-261545- /O.NEW.KMTR.FR.Y.0013.240227T1000Z-240227T1700Z/ Sonoma Coastal Range-North Bay Interior Mountains- North Bay Interior Valleys- 1145 PM PST Sun Feb 25 2024 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PST TUESDAY... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Sonoma Coastal Range, North Bay Interior Mountains and North Bay Interior Valleys. * WHEN...From 2 AM to 9 AM PST Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...These temperatures will be hazardous to sensitive populations such as unhoused individuals. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
4 follow-up statements
423 WWUS76 KMTR 261425 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 625 AM PST Mon Feb 26 2024 CAZ503-504-506-270600- /O.CON.KMTR.FR.Y.0013.240227T1000Z-240227T1700Z/ Sonoma Coastal Range-North Bay Interior Mountains- North Bay Interior Valleys- 625 AM PST Mon Feb 26 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PST TUESDAY... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Sonoma Coastal Range, North Bay Interior Mountains and North Bay Interior Valleys. * WHEN...From 2 AM to 9 AM PST Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...These temperatures will be hazardous to sensitive populations such as unhoused individuals. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
489 WWUS76 KMTR 270459 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 859 PM PST Mon Feb 26 2024 CAZ503-504-506-271700- /O.CON.KMTR.FR.Y.0013.240227T1000Z-240227T1700Z/ Sonoma Coastal Range-North Bay Interior Mountains- North Bay Interior Valleys- 859 PM PST Mon Feb 26 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PST TUESDAY... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Sonoma Coastal Range, North Bay Interior Mountains and North Bay Interior Valleys. * WHEN...From 2 AM to 9 AM PST Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...These temperatures will be hazardous to sensitive populations such as unhoused individuals. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
924 WWUS76 KMTR 271350 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 550 AM PST Tue Feb 27 2024 CAZ503-504-506-272200- /O.NEW.KMTR.FR.Y.0014.240228T1000Z-240228T1700Z/ /O.CON.KMTR.FR.Y.0013.000000T0000Z-240227T1700Z/ Sonoma Coastal Range-North Bay Interior Mountains- North Bay Interior Valleys- 550 AM PST Tue Feb 27 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING... ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PST WEDNESDAY... * WHAT...For the first Frost Advisory, temperatures as low as 36 will result in frost formation. For the second Frost Advisory, temperatures as low as 39 will result in frost formation. * WHERE...Sonoma Coastal Range, North Bay Interior Mountains and North Bay Interior Valleys. * WHEN...For the first Frost Advisory, until 9 AM PST this morning. For the second Frost Advisory, from 2 AM to 9 AM PST Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...These temperatures will be hazardous to sensitive populations such as unhoused individuals. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
657 WWUS76 KMTR 271633 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 833 AM PST Tue Feb 27 2024 CAZ503-504-506-280600- /O.EXP.KMTR.FR.Y.0013.000000T0000Z-240227T1700Z/ /O.CON.KMTR.FR.Y.0014.240228T1000Z-240228T1700Z/ Sonoma Coastal Range-North Bay Interior Mountains- North Bay Interior Valleys- 833 AM PST Tue Feb 27 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PST WEDNESDAY... ...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Sonoma Coastal Range, North Bay Interior Mountains and North Bay Interior Valleys. * WHEN...From 2 AM to 9 AM PST Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...These temperatures will be hazardous to sensitive populations such as unhoused individuals. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Feb 25, 9:06 PM PST, 2 hours 39 minutes earlier.
Area forecast discussion, Feb 25, 9:06 PM PST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
906 PM PST Sun Feb 25 2024
...New AVIATION, MARINE...
.SYNOPSIS...
Issued at 1113 AM PST Sun Feb 25 2024
Light rain is expected Monday with colder air funneling in behind
the passage of the cold front, resulting in chilly morning
temperatures on Tuesday. A dry period will resume midweek before
unsettled weather returns. More rain, gusty winds, and potential
mountain snow are possible next weekend.
&&
.UPDATE...
Issued at 827 PM PST Sun Feb 25 2024
A lovely way to end the weekend, with temperatures beginning to
plateau in the 50s after the initial cooling of nightfall. Cloud
cover builds overnight along with light showers/drizzle into
Monday morning. Impacts from these rains look minimal and recent
model trends continue to limit rainfall amounts.
&&
.SHORT TERM...
(This afternoon through Monday)
Issued at 1113 AM PST Sun Feb 25 2024
Colder and wetter conditions being observed compared to 24 hours ago
as we enter a period of transition with a pattern change
underway. For the rest of the day today, expect more benign
weather with light to breezy W/SW winds and cooler high temps
generally in the 60s across the region.
A weak cold front from the Pacific NW will drop down into the North
Bay by Monday morning, spreading south to the rest of the Bay Area
by the afternoon. In addition, a weakening circulation off the E
Pacific will draw in some moisture, which will result in light
precipitation across the region. Light accumulations of <0.10" are
expected with locally higher amounts in the coastal mountains south
of the Marin Headlands. Overall, the Monday system will not be
impactful. Post-frontal northwesterly winds will get a little bit
breezy with gusts up to 25 mph near the coast starting tomorrow
afternoon. After the front passes late Monday, colder air will
funnel into the region. See long term discussion for more details on
cold overnight lows coming up.
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 1113 AM PST Sun Feb 25 2024
While the cold front on Monday won't bring a substantial amount
of precipitation, it will usher in colder weather. The 1000-500 mb
thickness will drop from 554 dam (measured on the morning balloon
Sunday) to around 540 dam by Tuesday morning. This thinning of
the troposphere indicates cooler average temperatures throughout
the lower and middle atmosphere. There is slight chance for higher
elevations in the North Bay to reach freezing temperatures on
Tuesday morning and a pretty good chance for the valleys to drop
to 36F or less, potentially triggering a frost advisory. The rest
of the Bay Area is likely safe from mid-30s, but many areas will
reach the upper-30s. This makes Tuesday morning roughly 10 degrees
colder than Monday morning. Otherwise Tuesday will be mostly
clear with mild afternoon temperatures in the upper 50s and low
60s, with some moderate northerly winds. Wednesday will also be
clear, dry and cool. In fact it will be very similar to Tuesday,
just a couple degrees warmer with a little less wind.
Conditions look rather unsettled for late week into the weekend as a
stronger storm system slowly migrates from the Gulf of Alaska
towards the West Coast. Breezy winds and hazardous marine conditions
will exist, along with periods of moderate rainfall. Storm total
amounts are holding steady from the previous forecasts, with rain
spread out over several days. Global model ensemble members still
suggest rain totals around 1-2" for the lower elevations from
Thursday through Sunday, with higher amounts within the coastal
ranges. Friday and Saturday remain the target period for when the
heaviest rain amounts are expected. In contrast to atmospheric
river type storms that are typically warm and wet with southerly
winds, this is a colder system from the north. Typically these
systems don't have the same moisture tap as ARs but they bring
colder temperatures. As such snow levels will lower this weekend.
Some ridgetop snow accumulations are possible, with the greatest
potential for this over the Santa Lucias. The populated valleys
are unlikely to see snow, but it will be a cold, wet, dreary
weekend. Think winter in Seattle. Quite a difference from the
beautiful weather we've had the last couple days. This roller
coaster is a reminder that Spring is nearly here.
&&
.AVIATION...
(06Z TAFS)
Issued at 901 PM PST Sun Feb 25 2024
Currently VFR at all TAF sites. Tomorrow morning a weak cold front
will drop down from the northwest bringing light rain showers to the
region. Best chances for rain on station are from SFO southward.
Impacts from this system look to be MVFR conditions and wet runways.
Vicinity of SFO...Currently VFR and calm. Winds will become
southerly late this evening ahead of the cold front. Monday's
precipitation will be light and showery in nature. Winds become
northwesterly behind the cold front.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...Currently VFR with breezy drainage flow
at both terminals. Winds return to onshore flow by tomorrow
afternoon. Monday's precipitation will be light and showery in
nature.
&&
.MARINE...
(Tonight through next Friday)
Issued at 901 PM PST Sun Feb 25 2024
A cold front will drop down from the northwest Monday morning,
bringing light rain primarily to the southern waters, with winds
turning to become northerly and fresh into the later part of the
day. Due to the fresh to strong breeze, small craft advisories
have been issued for exposed coastal waters beginning Monday
afternoon. Northwesterly swell continues to move through the
waters with a period of about 12-14 seconds through Monday. Larger
NW swell begins to enter the coastal waters Tuesday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...Small Craft Advisory from 3 PM Monday to 9 PM PST Tuesday for Pt
Arena to Pt Reyes 0-10 nm.
Small Craft Advisory from 3 PM Monday to 3 AM PST Tuesday for Pt
Reyes to Pigeon Pt 0-10 nm.
Small Craft Advisory from 9 PM Monday to 3 AM PST Tuesday for
Pigeon Pt to Pt Pinos 0-10 nm.
Small Craft Advisory from 3 PM to 9 PM PST Tuesday for Pigeon Pt
to Pt Pinos 0-10 nm.
Small Craft Advisory from 9 PM Monday to 9 PM PST Tuesday for Pt
Pinos to Pt Piedras Blancas 0-10 nm.
Small Craft Advisory from 3 PM Monday to 3 AM PST Wednesday for
Pt Arena to Pt Reyes 10-60 NM.
Small Craft Advisory from 9 PM Monday to 3 AM PST Wednesday for
Pigeon Pt to Pt Pinos 10-60 NM.
&&
SHORT TERM...McCorkle
LONG TERM....Flynn
AVIATION...Sarment
MARINE...Sarment
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 8:20 PM PST | Small Craft Advisory | MTR | 49 hr |
Nearby
Frost Advisories in California, 2024Every frost advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.